Antidepressants are drugs used to treat patients with depressive disorders. While they're carefully prescribed by doctors to help patients feel better, it's not uncommon for patients to develop 'side effects' when they stop taking the medications.
Lexi, a 20-year-old female asked a question on DxD's question and answer platform. She was on antidepressants for 2 months, and had stopped taking her antidepressants for 2 weeks.
She'd been experiencing nauseousness and migraines afterwards, and wanted to know if her nauseousness and migraines are withdrawal symptoms.
Dr Ng Beng Yeong, a psychiatrist, responded to her question based on his extensive experience in the field. Here's what you should know before popping those pills.
Discontinuation symptoms are not uncommon
Dr Ng explained that what she was experiencing was due to 'discontinuation symptoms'. It's not uncommon for you to develop them when you stop your antidepressant treatment.
The term 'discontinuation symptoms' is used instead of withdrawal symptoms, because anti-depressants are not drugs of dependence. In other words, you CANNOT get addicted to them.
Discontinuation symptoms come in many forms
Once you stop taking medication, discontinuation symptoms may hit you in various ways.
They include irritability, headaches, nausea, vomiting, sweating, pins and needles sensation, unsteady gait, dizziness made worse by movement, insomnia, increased dreaming, and flu-like symptoms.
These effects range from minor to severe, depending on the individual.
Symptoms may begin within 5 days of stopping your treatment
For the most part, symptoms kick in within the first 5 days of stopping antidepressant treatment.
Once you have taken the antidepressant continuously for 6 weeks or longer, you should not stop taking them suddenly, unless you develop a serious side effect.
Generally, antidepressant therapy should be discontinued only after 4 weeks
Reason being, discontinuation symptoms can occur after missed doses if the antidepressant prescribed has a short half-life (e.g.paroxetine, venlafaxine).
However, there are some exceptions
This 4-week period is not required with certain medications. One example would be fluoxetine, because it has a long half-life.
This means that it's likely to remain in the body over a long time.
Usually, symptoms are mild and will pass in a few days
According to Dr Ng, symptoms from discontinuation are generally mild and will pass within a few days.
However, if symptoms are severe, you might want to ask if your doctor is willing to re-introduce the original antidepressant (or another kind with a longer half-life from the same class) and gradually taper the dosage while monitoring for further symptoms.
Sufferers of major depression might need antidepressants for 9 months
For persons suffering from their first episode of major depression, Dr Ng suggests taking antidepressants for about 9 months.
If the course of treatment isn't long enough, there’s a high chance that the depressive symptoms will return.
Communication is vital
Ultimately, remember to always communicate how you're feeling to your doctor. It's important to discuss the stopping of medication with your doctor.
This article is medically reviewed by Dr Ng Beng Yeong.
Ever wanted to ask a health question to a specific renowned specialist in Singapore? DxD Sessions are when these expert doctors answer all your questions, for free!